zbMATH — the first resource for mathematics

An extension of the spectral tau method for numerical solution of multi-order fractional differential equations with convergence analysis. (English) Zbl 1207.65108
Summary: The main purpose of this paper is to provide an efficient numerical approach for the fractional differential equations (FDEs) based on a spectral Tau method. An extension of the operational approach of the Tau method with the orthogonal polynomial bases is proposed to convert FDEs to its matrix-vector multiplication representation. The fractional derivatives are described in the Caputo sense. The spectral rate of convergence for the proposed method is established in the \(\mathcal L^2\) norm. We tested our procedure on several examples and observed that the obtained numerical results confirm the theoretical prediction of the exponential rate of convergence.

65L99 Numerical methods for ordinary differential equations
34A08 Fractional ordinary differential equations and fractional differential inclusions
45J05 Integro-ordinary differential equations
Full Text: DOI
[1] Alcoutlabi, M.; Martinez-Vega, J.J., Application of fractional calculus to viscoelastic behaviour modelling and to the physical ageing phenomenon in glassy amorphous polymers, Polymer, 39, 6269-6277, (1998)
[2] J.H. He, Nonlinear oscillation with fractional derivative and its applications, in: International Conference on Vibrating Engineering, vol. 98, Dalian, China, 1998, pp. 288-291.
[3] He, J.H., Some applications of nonlinear fractional differential equations and their approximations, Bull. sci. technol., 15, 2, 86-90, (1999)
[4] Momani, S.; Odibat, Z.; Erturk, V.S., Generalized differential transform method for solving a space and time-fractional diffusion-wave equation, Phys. lett. A, 370, 5-6, 379-387, (2007) · Zbl 1209.35066
[5] Abbasbandy, S., An approximation solution of a nonlinear equation with riemann – liouville’s fractional derivatives by he’s variational iteration method, J. comput. appl. math., 207, 53-58, (2007) · Zbl 1120.65133
[6] Sweilam, N.H.; Khader, M.M.; Al-Bar, R.F., Numerical studies for a multi-order fractional differential equation, Phys. lett. A, 371, 1-2, 26-33, (2007) · Zbl 1209.65116
[7] El-Sayed, A.M.A.; Gaber, M., The Adomian decomposition method for solving partial differential equations of fractal order in finite domains, Phys. lett. A, 359, 3, 175-182, (2006) · Zbl 1236.35003
[8] Jafari, H.; Daftardar-Gejji, V., Solving a system of nonlinear fractional differential equations using Adomian decomposition, J. comput. appl. math., 196, 2, 644-651, (2006) · Zbl 1099.65137
[9] Diethelm, K.; Walz, G., Numerical solution of fractional order differential equations by extrapolation, Numer. algorithms, 16, 3-4, 231-253, (1997) · Zbl 0926.65070
[10] Momani, S.; Odibat, Z., Homotopy perturbation method for nonlinear partial differential equations of fractional order, Phys. lett. A, 365, 345-350, (2007) · Zbl 1203.65212
[11] Arikoglu, A.; Ozkol, I., Solution of fractional differential equations by using differential transform method, Chaos solitons fractals, 34, 5, 1473-1481, (2007) · Zbl 1152.34306
[12] Canuto, C.; Hussaini, M.Y.; Quarteroni, A.; Zang, T.A., Spectral methods fundamentals in single domains, (2006), Springer-Verlag Berlin · Zbl 1093.76002
[13] Ortiz, E.L.; Samara, H., An operational approach to the tau method for the numerical solution of nonlinear differential equations, Computing, 27, 1, 15-25, (1981) · Zbl 0449.65053
[14] Ortiz, E.L.; Samara, H., Numerical solution of differential eigenvalue problems with an operational approach to the tau method, Computing, 31, 2, 95-103, (1983) · Zbl 0508.65045
[15] Ortiz, E.L.; Pun, K.S., Numerical solution of nonlinear partial differential equations with the tau method, Proceedings of the international conference on computational and applied mathematics, Leuven, 1984, J. comput. appl. math., 12-13, 511-516, (1985) · Zbl 0579.65124
[16] El-Daou, M.K.; Khajah, H.G., Iterated solutions of linear operator equations with the tau method, Math. comp., 66, 217, 207-213, (1997) · Zbl 0855.47006
[17] Caputo, M., Linear models of dissipation whose \(Q\) is almost frequency independent. part II, Geophys. J. R. astron. soc., 13, 529-539, (1967)
[18] Oldham, K.B.; Spanier, J., ()
[19] Miller, K.S.; Ross, B., An introduction to the fractional calculus and fractional differential equations, (1993), John Wiley and Sons, Inc. New York · Zbl 0789.26002
[20] Mason, J.C.; Handscomb, D.C., Chebyshev polynomials, (2003), Chapman-Hall, CRC Press · Zbl 1015.33001
[21] Kanwal, R.P., Linear integral equations, (1971), Birkhäuser Boston, Inc. Boston, MA · Zbl 0219.45001
[22] Gogatishvill, A.; Lang, J., The generalized Hardy operator with kernel and variable integral limits in Banach function spaces, J. inequal. appl., 4, 1, 1-16, (1999) · Zbl 0947.47020
[23] Chen, Y.; Tang, T., Convergence analysis of the Jacobi spectral collocation methods for Volterra integral equations with a weakly singular kernel, Math. comp., 79, 269, 147-167, (2010) · Zbl 1207.65157
[24] Naylor, A.W.; Sell, G.R., ()
[25] Guo, Ben-Yu; Shen, Jie; Wang, Li-Lian, Generalized Jacobi polynomials/functions and their applications, Appl. numer. math., 59, 5, 1011-1028, (2009) · Zbl 1171.33006
[26] Phillips, G.M., Interpolation and approximation by polynomials, (2003), Springer Verlag New York · Zbl 1023.41002
[27] Momani, S.; Odibat, Z., Numerical comparison of methods for solving linear differential equations of fractional order, Chaos solitons fractals, 31, 5, 1248-1255, (2007) · Zbl 1137.65450
[28] El-Mesiry, A.E.M.; El-Sayed, A.M.A.; El-Saka, H.A.A., Numerical methods for multi-term fractional (arbitrary) orders differential equations, Appl. math. comput., 160, 3, 683-699, (2005) · Zbl 1062.65073
[29] Sun Don, W.; Gottlieb, D., The chebyshev – legendre method: implementing Legendre methods on Chebyshev points, SIAM J. numer. anal., 31, 6, 1519-1534, (1994), (English summary) · Zbl 0815.65106
[30] Alpert, B.K.; Rokhlin, V., A fast algorithm for the evaluation of Legendre expansions, SIAM J. sci. stat. comput., 12, 1, 158-179, (1991) · Zbl 0726.65018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.